Kentucky, 2022

Tornado in Kentucky, May 26, 2022

May 26, 2022 · NWS RLX · 1 event in 1 county or zone

On the evening of May 26th, a strong cold front was crossing through the Ohio Valley with accompanying showers and thunderstorms passing over eastern Kentucky. One particular storm resulted in a tornado touching down in Greenup County on a hillside south of Little White Oak Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the evening of May 26th, a strong cold front was crossing through the Ohio Valley with accompanying showers and thunderstorms passing over eastern Kentucky. One particular storm resulted in a tornado touching down in Greenup County on a hillside south of Little White Oak Road. The tornado tore off a large section of the roof of a home and destroyed the adjacent garage and also caused extensive tree damage as it continued north up a ridge and then onto Cub Run Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 4:34 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, May 26, 4:34 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
534 PM EDT Thu May 26 2022

.SYNOPSIS...
Cold front brings showers and storm chances today and Friday.
Lingering moisture keeps the area unsettled through Saturday.
High pressure surface/aloft builds Sunday through mid week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 530 PM Thursday...

Only minor edits were made to increase cloud cover overnight as
the southern stream of moisture continues to spread abundant
moisture over the region.

As of 245 PM Thursday...

Showers continue to progress from south to north west of I-79.
The cloud cover and periodic light rain has limited instability
across our CWA, which has limited thunderstorm development and
with a fairly constant feed of showers flowing northward out of
southwest Virginia and east Tennessee, I don't know that we will
have much of an opportunity to destabilize this afternoon in the
current marginal and slight risk convective outlook areas.
However, should we get some breaks and effectively destabilize,
other parameters support the potential for a severe thunderstorm
or two so will need to closely monitor satellite and radar
trends.

Models do point to a good slug of showers and some embedded
thunder moving southwest to northeast across our region
overnight. Upstream radar trends are a bit troubling for the
flash flood threat with some training noted in Tennessee. Again,
the lack of destabilization in our region today may hinder the
potential for heavier thunderstorms and limit the overall flash
flood potential tonight, but high PWATS advecting over our
region point to the potential for some locally heavy rainfall
and will continue to highlight that potential.

A break in the showers appears likely late tonight into Friday
morning as some drier air temporarily pivots around the
approaching upper low into our region. Tomorrow actually may be
more favorable for thunderstorms if we can get some morning
sunshine, and with colder air coming in aloft associated with
the upper low, some hail would be possible with the strongest
storms.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 159 PM Thursday...

Precipitation will gradually taper off late Friday night into
Saturday across the region as the system pulls away. Otherwise,
high pressure will begin to build in with drier weather taking
hold.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1225 PM Thursday...

Ridge will strengthen across eastern United States during the
period with hot and humid weather developing. Occasional showers
and storms will be possible, mainly across the higher terrain
during peak heating hours at times. Weather becomes more
unsettled after the long term period.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
As of 145 PM Thursday...

Showers continue to ride northward west of I-79 but aside from
some low clouds banked up against the mountains affecting BKW,
sites have been VFR and should continue that way until overnight
tonight when a more robust cluster of showers and a few
thunderstorms pushes from southwest to northeast across the
region. Expect a period of MVFR conditions with this heavier
batch of showers/storms during the evening, then a lull in the
rain and imprOving conditions late in the night into Friday
morning. Additional showers and storms can then be expected to
develop midday Friday into the afternoon as a front works
through the region.

Winds will pick up and become gusty this afternoon and
overnight from the southeast before veering a bit overnight and
lessening in speeds late in the night. Some marginal low level
wind shear could become an issue during the evening if surface
winds fall off more than expected, but did not include in TAFs
at this time.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Extent and timing of MVFR tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    M    H    H    M    M    H    M
HTS CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    M    L    M    H    H

AFTER 00Z SATURDAY...
IFR possible in showers and thunderstorms through Friday night.
IFR in fog and stratus possible overnight Friday night into
Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/SL
NEAR TERM...ABE/KH
SHORT TERM...SL
LONG TERM...SL
AVIATION...ABE
Hazardous weather outlook, May 26, 6:54 AM EST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
754 AM EDT Thu May 26 2022

VAZ003-004-WVZ011-015-016-018>020-024>032-271200-
Dickenson-Buchanan-Tyler-Kanawha-Roane-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
754 AM EDT Thu May 26 2022

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northern West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall through tonight.
Heavy downpours and localized flooding may be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk for excessive rainfall Friday. Heavy
downpours and localized flooding may be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013-014-017-
271200-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Lincoln-Putnam-Wirt-
754 AM EDT Thu May 26 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms through tonight. The
main threats will be damaging winds and hail. An isolated tornado is
also possible.

In addition, there is a marginal risk for excessive rainfall through
tonight. Heavy downpours and localized flooding may be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ033-034-039-040-515>526-271200-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
754 AM EDT Thu May 26 2022

This Hazardous Weather Outlook is for portions of northeast West
Virginia, northern West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk severe thunderstorms through tonight. An
isolated severe thunderstorm is possible this afternoon and evening.
Damaging winds are the primary threat.

In addition, there is a marginal risk for excessive rainfall through
tonight. Heavy downpours and localized flooding may be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 26, 5:59 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
659 PM EDT Thu May 26 2022

KYZ101-102-262345-
Greenup KY-Carter KY-
659 PM EDT Thu May 26 2022

...Strong thunderstorms will impact portions of west central Greenup
and western Carter Counties through 745 PM EDT...

At 658 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rome to Bangor. Movement was northeast at
30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Olive Hill, Carter Caves State Park, Gesling, Carter, Grahn, Soldier,
Globe and Brushart.

This includes Interstate 64 in Kentucky between mile markers 149 and
165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3833 8332 3833 8327 3834 8323 3843 8323
      3847 8319 3849 8319 3855 8310 3859 8307
      3862 8308 3866 8305 3822 8305 3820 8307
      3823 8309 3827 8318 3823 8322 3819 8323
      3819 8326 3822 8329 3821 8330 3832 8334
TIME...MOT...LOC 2258Z 217DEG 25KT 3861 8342 3804 8345

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, May 26, 6:45 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
745 PM EDT Thu May 26 2022

KYZ101>103-OHZ087-270030-
Boyd KY-Greenup KY-Carter KY-Lawrence OH-
745 PM EDT Thu May 26 2022

...Strong thunderstorms will impact portions of northern Boyd,
Greenup, central Carter and western Lawrence Counties through 830 PM
EDT...

At 745 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Letitia to near Grayson. Movement was northeast
at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashland, Ironton, Grayson, Coal Grove, Cannonsburg, Lake Vesuvius,
Catlettsburg, Greenup, Princess, Coalton, Greenbo Lake, Oldtown,
Naples, Load, Letitia, Flatwoods, Russell, Vernon, Raceland and
Worthington.

This includes Interstate 64 in Kentucky between mile markers 164 and
181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3859 8307 3863 8307 3864 8305 3866 8305
      3868 8303 3870 8304 3876 8289 3873 8287
      3869 8288 3859 8285 3857 8282 3859 8275
      3868 8276 3868 8270 3875 8270 3875 8266
      3884 8265 3841 8260 3829 8307 3858 8309
TIME...MOT...LOC 2345Z 241DEG 30KT 3865 8302 3833 8298

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP

The radar

The Jackson,KY radar (KJKL), 108 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Greenup

When
May 26, 6:50 PM EST to 6:52 PM EST
Where
Greenup County, 1.79 mi SW of Load to 1.21 mi WSW of Load
Rating
EF1
Path length
0.82 mi
Path width
60 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.533, -82.995

An EF1 tornado touched down on a hillside south of Little White Oak Road uprooting several trees. The tornado then traveled north across a newly mowed hay field with a convergent pattern evident in the mowed hay, then impacted a house and garage. The tornado tore off a large section of the roof of the home and destroyed the adjacent garage. Residents of the home witnessed the tornado as it was moving across the hay field toward the house and were able to take shelter. The tornado caused additional tree damage as it continued north up a ridge and then onto Cub Run Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyThe tornado archive for Kentucky, 2022Warnings in Kentucky, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027381.